Iowa, 2014

Hail in Iowa, September 15, 2014

September 15, 2014 · NWS DMX · 2 events in 2 counties and zones

A weak cold front moved south across Iowa during the night of the 14th into the morning of the 15th. however a low level jet set up overnight and resulted in the development of thunderstorms across southern Iowa Though most were not severe, one storm produced quarter size hail as it moved across Wayne and Appanoose Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved south across Iowa during the night of the 14th into the morning of the 15th. There was marginal instability...however a low level jet set up overnight and resulted in the development of thunderstorms across southern Iowa Though most were not severe, one storm produced quarter size hail as it moved across Wayne and Appanoose Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 5:49 AM CST, 44 minutes earlier.

Area forecast discussion, Sep 15, 5:49 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT MON SEP 15 2014

.SHORT TERM /TODAY/...
ISSUED AT 323 AM CDT MON SEP 15 2014

PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS TODAY. MEAN
TROUGH CONTINUES TO ADVANCE THROUGH THE NRN CONUS THIS MORNING.
WEAK KINEMATICALLY FORCED PRECIP CONTINUES OVER SD/MN/WI JUST
BRUSHING NRN IA. THIS IS DRIVEN BY DPVA AHEAD OF POTENT DAKOTAS
SHORT WAVE/PV ANOMALY AND RIGHT ENTRANCE REGION OF GREAT LAKES JET
SEGMENT. FARTHER SOUTH WARM/THETA-E ADVECTION HAS STRENGTHENED IN
RESPONSE ALONG MO VALLEY BAROCLINIC AND FRONTOGENESIS ZONE.
INSTABILITY HAS INCREASED IN THIS RETURN FLOW WITH UNCAPPED 500
J/KG MUCAPES ENTERING SWRN IA...ROOTED 1-1.5KM. EFFECTIVE SHEAR IS
PUSHING 50KTS IN THIS AREA AND RESULTED IN A FEW SUB SEVERE HAIL
REPORTS OVER FAR ERN NE.

THIS THERMODYNAMIC FORCING AND INSTABILITY WILL BE LIMITED IN
TIME HOWEVER. RAP 305K ISENT SURFACE SHOWS THIS LIFT PUSHING
SOUTHWARD OUT OF THE STATE WITH TIME AS LONG WAVE TROUGH
APPROACHES. THIS WILL BRING MUCH OF THE STATE UNDER THE INFLUENCE
OF KINEMATIC RATHER THAN THERMODYNAMIC FORCING WHICH SHOULD SPREAD
INTO IA WITH TIME. MOISTURE WAS LIMITED INITIALLY BUT EXPECT
FORCING TO SOON INDUCE SATURATION AND MORE WIDESPREAD PRECIP. THE
PRONOUNCED SUBSIDENCE/LIFT COUPLET WILL BE EXITING ERN SECTIONS BY
18Z HOWEVER SO MUCH OF THE FORECAST AREA SHOULD BE DRY BY EARLY
AFTERNOON.

08Z SURFACE ANALYSIS APPEARS TO SHOW TWO FRONTS...ONE FROM KS/MO
TO BETWEEN CRESTON AND DES MOINES...WITH ANOTHER FROM THE AMES
AREA TO JUST SOUTH OF WATERLOO. THESE SHOULD QUICKLY PHASE AND
EXIT THE AREA BY 18Z PRODUCING PROBLEMATIC AND IN PLACES NON-
DIURNAL TEMP TRENDS. READINGS SHOULD REBOUND LITTLE SE WITH SYSTEM
EFFECTS LINGERING LONGER. HOWEVER FAR NW SHOULD SEE THE PRECIP END
EARLIER WITH CLEARING AND MORE POTENTIAL FOR MIXING AND REBOUND.
THIS RESULTS IN FAIRLY HOMOGENEOUS AND LOW CONFIDENCE TEMP
FORECAST IN THE LOWER 60S NEAR MOS GUIDANCE BLEND.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 323 AM CDT MON SEP 15 2014

FROM TONIGHT THROUGH THURSDAY THE WEATHER WILL BE DRY AND QUIET
WITH A SLOW WARMING TREND. A SURFACE HIGH PRESSURE AREA WILL BE
DRAPED ACROSS IOWA OVERNIGHT ALLOWING TEMPERATURES TO FALL INTO
THE UPPER 30S IN SOME AREAS...HOWEVER NO SIGNIFICANT FROST EFFECTS
ARE ANTICIPATED AS TEMPERATURES SHOULD NOT DROP TO THE LEVELS SEEN
ON SATURDAY MORNING. PATCHY TO POSSIBLY WIDESPREAD FOG DEVELOPMENT
IS ANTICIPATED PARTICULARLY IN AREAS WHERE RAIN FALLS THIS
MORNING. ON TUESDAY NIGHT AND WEDNESDAY A ZONE OF WARM AIR
ADVECTION JUST TO OUR SOUTHWEST SHOULD GENERATE SOME SHOWERS AND
STORMS FROM EASTERN NEBRASKA DOWN INTO MISSOURI...BUT THIS
ACTIVITY IS EXPECTED TO MISS OUR FORECAST AREA WITH JUST SOME
SLIGHT POPS MAINTAINED IN THE SOUTHWEST CORNER AND NO IMPACTS
EXPECTED.

BY THURSDAY LOW LEVEL WINDS WILL HAVE TURNED AROUND TO SOUTH
SOUTHEAST ALLOWING THE AFOREMENTIONED SLOW WARMING
TREND...MEANWHILE A DEEP LAYER THERMAL RIDGE WILL HAVE BUILT
DOWN THE HIGH PLAINS FROM THE DAKOTAS TO THE TEXAS PANHANDLE. THIS
RIDGE WILL SUBSEQUENTLY SHIFT EASTWARD...HOWEVER A 500 MB
SHORTWAVE MOVING AROUND ITS PERIPHERY WILL ALSO DIG DOWN ACROSS
MINNESOTA AND WISCONSIN AND FLATTEN THE RIDGE DOWN TOWARD THE
SOUTH. THIS SHORTWAVE WILL LIKELY GENERATE SOME THUNDERSTORMS FROM
THURSDAY NIGHT INTO FRIDAY...THE MAJORITY OF WHICH WILL REMAIN TO
OUR NORTHEAST BUT SOME MAY CLIP AREAS AROUND MASON CITY AND
WATERLOO AROUND FRIDAY MORNING. HAVE MAINTAINED CHANCE POPS TO
ACCOUNT FOR THIS. BY LATE IN THE DAY FRIDAY...IN WAKE OF THESE
STORMS...A WEAKLY DEFINED SURFACE TROUGH WILL BE DRAPED FROM
CENTRAL MINNESOTA DOWN TO WESTERN NEBRASKA. SOUTH OF THIS BOUNDARY
MOST OF OUR FORECAST AREA...ESPECIALLY THE SOUTHERN HALF...SHOULD
SEE MORE ROBUST WARMING WITH TEMPERATURES IN THE LOWER 80S
POSSIBLE. HOWEVER...THIS WILL BE BROUGHT TO A QUICK END AS ANOTHER
500 MB WAVE COMING OVER THE NORTHERN ROCKIES OF MONTANA WILL
RAPIDLY DEEPEN AS IT MOVES SOUTHEAST OVER THE MIDWEST ON FRIDAY
NIGHT AND SATURDAY. THIS WILL SHARPEN THE SURFACE TROUGH AND PUSH
IT ACROSS IOWA ON SATURDAY.

THE PASSAGE OF THE SURFACE FRONT AND MID LEVEL WAVE ON FRIDAY
NIGHT/SATURDAY WILL UNDOUBTEDLY TRIGGER SOME SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. HOWEVER...COVERAGE AND TIMING
REMAIN SOMEWHAT UNCERTAIN AND HAVE KEPT ONLY 40 TO 60 POPS IN EACH
PERIOD FOR NOW UNTIL SOLUTIONS CONVERGE. OF POTENTIALLY GREATER
CONSEQUENCE IS HURRICANE ODILE...WHICH IS CURRENTLY MAKING
LANDFALL OVER THE BAJA CALIFORNIA AND WILL DRIFT SLOWLY
NORTHEASTWARD OVER THE DESERT SOUTHWEST...REFLECTED BY A LARGE
SLUG OF DEEP MOISTURE AND A WEAKENING LOW PRESSURE CENTER. SOME
GFS SOLUTIONS HAVE BEEN ADVECTING THE MOISTURE FAR ENOUGH
NORTHEAST BY THE END OF THE WEEK THAT IT IS DRAWN UP ALONG THE
SURFACE FRONT...BRINGING A SIGNIFICANT HEAVY RAIN THREAT TO PARTS
OF THE REGION AND POTENTIALLY IOWA. HOWEVER...THESE SOLUTIONS HAVE
BEEN INCONSISTENT AND THE ECMWF HAS BEEN KEEPING THE ODILE
MOISTURE FAR ENOUGH TO THE SOUTHWEST THAT IT IS NOT DRAWN EASTWARD
UNTIL THE FRONT HAS ALREADY PASSED THROUGH IOWA. THIS PARTICULAR
SCENARIO IS UNSTABLE IN THE SENSE THAT IT RELIES ON THE SLOW DRIFT
OF A CYCLONE JUST MAKING LANDFALL...AS WELL AS THE TIMING AND
MOTION OF OTHER ATMOSPHERIC FEATURES THAT DO NOT EVEN EXIST YET.
WE WILL CONTINUE TO MONITOR THIS POTENTIAL THROUGHOUT THE WEEK.

&&

.AVIATION...15/12Z
ISSUED AT 649 AM CDT MON SEP 15 2014

MVFR/VFR CONDITIONS WILL AFFECT IA THIS MORNING WITH SCT SHOWERS
AND STORMS SOUTH AND LIGHT-MODERATE RAIN NORTH. ALL THE PRECIP
SHOULD END BY EARLY AFTERNOON AS SYSTEM EXITS WITH MOSTLY CLEAR
SKIES THROUGH THE REMAINDER OF THE PERIOD. SFC ANALYSIS PLACES
FRONTAL BOUNDARY ALONG KLWD-KAMW-KIIB LINE AT 11Z AND IS EXPECTED
TO SAG SOUTHWARD OUT OF THE STATE BY 18Z. WINDS WILL BECOME NLY
AFTER ITS PASSAGE AND THEN LIGHT/VARIABLE BY TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...SMALL
Hazardous weather outlook, Sep 15, 3:16 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT MON SEP 15 2014

IAZ004>007-015>017-023>028-033>039-044>050-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
416 AM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS BETWEEN THURSDAY
NIGHT AND SATURDAY. THE PROBABILITY OF SEVERE WEATHER REMAINS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057>062-070>075-081>086-092>097-161100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
416 AM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST THIS MORNING. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS BETWEEN THURSDAY NIGHT
AND SATURDAY NIGHT. THE POTENTIAL OF SEVERE WEATHER REMAINS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

In the hours before

Special weather statement, Sep 15, 6:13 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 AM CDT MON SEP 15 2014

IAZ074-075-083>086-094>097-151400-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
713 AM CDT MON SEP 15 2014

...STORMS WITH HAIL POSSIBLE OVER THE SOUTHEAST QUARTER OF IOWA
THIS MORNING...

THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST IOWA THROUGH 900 AM.  A FEW STORMS MAY BRIEFLY
BECOME STRONG ENOUGH TO PRODUCE UP TO NICKEL SIZED HAIL AND
LOCALLY HEAVY RAINS...ESPECIALLY EAST OF INTERSTATE 35 AND SOUTH
OF HIGHWAY 92.

SMALL

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
September 15, 6:33 AM CST
Where
Wayne County, Allerton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.700, -93.370

Hail, Appanoose

When
September 15, 6:53 AM CST
Where
Appanoose County, 1.25 mi WNW of Centerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.740, -92.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534156, 534155.